Iowa, 2020

Flash Flood and Hail in Iowa, June 3, 2020

June 3, 2020 · NWS DVN · 7 events in 2 counties and zones

An extended period of showers and thunderstorms affected the area June 3-5. The second round of thunderstorms occurred on June 3rd as a weak upper level disturbance moved across the area and interacted with a hot and humid air mass to produce thunderstorms across Scott and Muscatine Counties, before moving into parts of northwest Illinois during the late afternoon into the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An extended period of showers and thunderstorms affected the area June 3-5. The second round of thunderstorms occurred on June 3rd as a weak upper level disturbance moved across the area and interacted with a hot and humid air mass to produce thunderstorms across Scott and Muscatine Counties, before moving into parts of northwest Illinois during the late afternoon into the early evening hours. An isolated supercell thunderstorm produced nickel to golf ball sized hail and rain that caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 4:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 3, 4:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
546 AM CDT Wed Jun 3 2020

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 218 AM CDT Wed Jun 3 2020

KDVN radar showed a complex of showers and thunderstorms stretching
from just north of the Des Moines metro into northeast Iowa and
southern Wisconsin early this morning, which was all forming along a
front stretched across the same area. Earlier, this front helped
spawn numerous severe thunderstorms from southern Minnesota all the
way towards Michigan, which were responsible for several reports of
damaging wind gusts, large hail and a few tornadoes. Only heavy rain
was falling from these storms now as they have taken more of an
elevated nature due to the LLJ with the slow southward progression
of the front. Temperatures across the area as of 2 AM ranged from 67
in Dubuque to 77 in Muscatine.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 218 AM CDT Wed Jun 3 2020

Key Messages:

1) Shower and storms chances will decrease this morning; will
increase again south of I-80 late this afternoon and evening.

2) Some storms this evening may be strong to severe; large hail and
damaging wind gusts are the primary threats.

3) Cooler, but still warm temperatures are expected today.

Discussion.

Showers and scattered storms will persist over the next few hours as
the front continues to slowly move across the area. By mid-morning,
coverage should briefly wane as forcing from the LLJ against the
front weakens, which should give us a break in precipitation through
the early afternoon. Skies will initially feature broken cloud
cover, but should being to clear across portions of eastern Iowa by
midday as northwest winds help dry air build in aloft.

By early afternoon, the front is expected to be south of I-80. At
that time, instability should increase with steepening mid-level
lapse rates ahead of a weak shortwave impulse that will eject out of
the Great Plains. This shortwave will interact with the front and
help spawn another round of scattered showers and storms by mid-
afternoon due to increased convergence. Some of these storms that
develop will have the potential to become strong to severe as they
take advantage of a buoyant atmosphere with instability progged
around 2000-3000 J/kg. That, combined with fcst soundings showing
low-level inverted V profiles and dry air aloft would favor storms
capable of producing damaging wind gusts and large hail.

Temperatures will not be as warm across the entire area compared to
yesterday with the passage of the front, with afternoon highs
generally in the mid 80s. It will feel much warmer generally along
and south of Highway 34 where convergence ahead of the front may
promote pooling of dewpoints near to just above 70 (we saw that up
in southwest to central Wisconsin yesterday). Heat indices there
will be in the low 90s by early afternoon.

Precipitation chances will wane by the evening as the front takes
storms further into Missouri and southern Illinois. Much of the
period will be dry, but storms exiting the Plains may have the
potential to impact parts of southeast Iowa and northeast Missouri
towards Thursday morning. For now, only have a chance of POPs.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 218 AM CDT Wed Jun 3 2020

Thunderstorm chances will be found in our forecast in many of the
upcoming days of the week. However, there is no strong signal for
any day to be favored for widespread coverage of storms. If
anything, the forecast probably will be lowering pops for much of
the period as it approaches.

Heat will be generally warm and humid through the period but not
near any advisory level (100 + Heat Index).

Thursday, the front will lift north of the area once again, and with
that, a low chance for storms will exist.  However, there's little
focus for storms on this period, with the next short wave in the mid
levels expected Thursday night. Thursday night, storms in central
and northern Iowa may be able to move southeast into the area, but
again, there's not a strong convergence of LLJ into the region, and
the location of any thunderstorm cluster is not confident.

The upper ridge will build in and center itself over our area
Saturday through Sunday, possibly through Monday. During this
period, dry conditions are now forecast with plenty of sunshine and
seasonal temperatures in the lower to mid 80s (upper 80s Monday).

The upper ridge is expected to break down as a deep upper trof
advancing through the plains shifts toward the area. This trof could
lift the remnants of Cristobal into the upper Midwest. As to where
the exact remnants of Cristobal go, it's too far our to have any
confidence in the model blended crystal ball which now has moderate
chance pops for Tuesday into Wednesday.

ERVIN

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 545 AM CDT Wed Jun 3 2020

A weak cold front will bring a line of showers and storms across the
area this morning, with torrential rain, lightning and MVFR
visibilities the primary threats. This is forecast to impact
KCID/KMLI before weakening as the low-level jet wanes through the
late morning. Conditions should turn dry before additional
showers and storms develop later this afternoon, mainly near KBRL.
Have handled this potential with a PROB30 group at this time as
confidence is low on a direct impact to the terminal. High
pressure will follow for tonight with light and variable winds,
which may lead to patchy fog across the area.

&&

.HYDROLOGY...
Issued at 218 AM CDT Wed Jun 3 2020

Flood warnings continue at Marengo on the Iowa River, DeWitt on
the Wapsipinicon, and Conesville on the Cedar. Confidence is low
on DeWitt reaching 12.3 ft which is the current forecast.
Attenuation of the routed flow may result in a lower crest within
the Moderate flood category.

New flood warnings were issued along the the Mississippi River at
Burlington and Gladstone yesterday with the added flow coming in
from the Iowa River.

Scattered thunderstorms this week may lead to localized heavy
rainfall, but at this time widespread heavy rain is not
anticipated. This is good news for area river levels as we head
through the upcoming weekend.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Ervin
AVIATION...Speck
HYDROLOGY...Speck
Hazardous weather outlook, Jun 3, 2:32 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
332 AM CDT Wed Jun 3 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
332 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will move across the area early this
morning. Some storms may produce small hail, torrential rainfall and
frequent lightning, but widespread severe weather is not
expected.

Another round of scattered showers and thunderstorms will be
possible this afternoon and evening, mainly in southeast Iowa,
west central Illinois, and northeast Missouri. There is a slight
chance storms may become severe, with the primary threats being
damaging wind gusts and large hail.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Additional chances for storms are possible Thursday through
Friday night, and again on Tuesday. The overall threat for severe
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
in southeast Iowa, west central Illinois and northeast Missouri.

Speck/Ervin

In the hours before

Special weather statement, Jun 3, 3:42 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
442 AM CDT Wed Jun 3 2020

IAC011-031030-
Benton-
442 AM CDT Wed Jun 3 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BENTON COUNTY
UNTIL 530 AM CDT...

At 442 AM CDT, strong thunderstorms were clustered 7 miles south of
Traer, or 11 miles northeast of Toledo, moving east at 25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Dysart, Shellsburg, Newhall, Blairstown, Van Horne, Keystone,
Garrison and Watkins.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4217 9230 4213 9184 4186 9196 4186 9200
      4195 9230
TIME...MOT...LOC 0942Z 286DEG 23KT 4209 9241

Ervin
Special weather statement, Jun 3, 4:47 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
547 AM CDT Wed Jun 3 2020

IAC031-045-103-113-163-031130-
Cedar-Scott-Johnson-Linn-Clinton-
547 AM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CEDAR...NORTHWESTERN SCOTT...
NORTHERN JOHNSON...SOUTHEASTERN LINN AND WEST CENTRAL CLINTON
COUNTIES UNTIL 630 AM CDT...

At 547 AM CDT, a strong thunderstorm was located over Lake Macbride
State Park, or 11 miles southeast of Cedar Rapids, moving east at 45
mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Iowa City, Tipton, West Branch, Durant, Mechanicsville,
Stanwood, Coralville, North Liberty, Mount Vernon, Lisbon, Solon,
Tiffin, Ely, University Heights, Swisher, Lowden, Wheatland,
Shueyville and Bennett.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 231 and 281.
 Interstate 380 between mile markers 1 and 13.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4192 9165 4194 9077 4160 9084 4168 9180
TIME...MOT...LOC 1047Z 271DEG 39KT 4183 9155

Ervin
Special weather statement, Jun 3, 5:06 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
606 AM CDT Wed Jun 3 2020

IAC031-045-103-163-031145-
Cedar-Scott-Johnson-Clinton-
606 AM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CEDAR...NORTHWESTERN SCOTT...
NORTHEASTERN JOHNSON AND SOUTHWESTERN CLINTON COUNTIES UNTIL 645 AM
CDT...

At 605 AM CDT, a strong thunderstorm was located 7 miles north of
West Branch, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Davenport, Tipton, West Branch, Durant, Eldridge, DeWitt, Walcott,
Long Grove, Wheatland, Grand Mound, Calamus, Bennett, Donahue,
Rochester, Buchanan, Dixon, Maysville, New Liberty, Cedar Valley and
Camp Liberty.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 260 and 263, and between
mile markers 265 and 296.
 Interstate 280 between mile markers 1 and 3.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4186 9138 4187 9137 4181 9051 4154 9057
      4158 9078 4160 9079 4160 9089 4169 9141
TIME...MOT...LOC 1105Z 279DEG 38KT 4178 9130

Ervin
Special weather statement, Jun 3, 5:28 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
628 AM CDT Wed Jun 3 2020

ILC161-195-IAC031-045-163-031215-
Rock Island-Whiteside-Cedar-Scott-Clinton-
628 AM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCK ISLAND...WEST
CENTRAL WHITESIDE...SOUTHEASTERN CEDAR...SCOTT AND SOUTHWESTERN
CLINTON COUNTIES UNTIL 715 AM CDT...

At 628 AM CDT, a strong thunderstorm was located over Bennett, or 7
miles east of Tipton, moving east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Davenport, Bettendorf, East Moline, Durant, Eldridge, Camanche, Le
Claire, Hampton, Port Byron, Walcott, Rapids City, Princeton, Long
Grove, Cordova, Bennett, Riverdale, Donahue, McCausland, Dixon and
Maysville.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 3.
 Interstate 80 in Iowa between mile markers 267 and 306.
 Interstate 80 in Illinois between mile markers 1 and 4.
 Interstate 88 between mile markers 1 and 4.
 Interstate 280 between mile markers 1 and 2.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4152 9027 4152 9031 4158 9078 4160 9079
      4160 9089 4163 9113 4183 9107 4177 9021
TIME...MOT...LOC 1128Z 279DEG 38KT 4174 9099

Ervin
Special weather statement, Jun 3, 5:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
637 AM CDT Wed Jun 3 2020

IAC103-031200-
Johnson-
637 AM CDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSON COUNTY UNTIL 700
AM CDT...

At 637 AM CDT, a strong thunderstorm was located over North Liberty,
or near Iowa City, moving east at 50 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Iowa City, Coralville, North Liberty, Solon, Tiffin, University
Heights, Hills, Oakdale, Lake Macbride State Park, Newport, Iowa City
Municipal Airport, Sugar Bottom Camp Ground, Cou Falls, Johnson
County Fairgrounds, Cosgrove, Morse, West Overlook, University Of
Iowa, Sandy Beach Camp Ground and Coralville Lake Dam Complex.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 235 and 250.
 Interstate 380 between mile markers 1 and 8.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4164 9174 4182 9170 4181 9142 4155 9143
TIME...MOT...LOC 1137Z 279DEG 42KT 4172 9163

Ervin
Local storm report, Jun 3, 5:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 AM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     HAIL             1 NNE OAKDALE           41.71N 91.59W
06/03/2020  E0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

            ALSO VERY HEAVY RAIN OCCURRING.

&&

The radar

The Quad Cities radar (KDVN), 21 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, Scott

When
June 3, 6:00 AM CST
Where
Scott County, 0.86 mi NE of Princeton
Measured
1.25 in hail
Reported by
Public
Coordinates
41.680, -90.340

Hail, Scott

When
June 3, 6:05 AM CST
Where
Scott County, 0.52 mi E of Princeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -90.340

Hail, Scott

When
June 3, 5:56 PM CST
Where
Scott County, 0.86 mi SE of Blue Grass
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.510, -90.760

A trained spotter driving through Blue Grass reported hail that was three quarters of an inch or larger with wind gusts around 55 MPH.

Hail, Scott

When
June 3, 6:01 PM CST
Where
Scott County, 0.69 mi N of West Lake Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.530, -90.680

A trained spotter reported dime size hail at West Lake Campground.

Hail, Scott

When
June 3, 6:12 PM CST
Where
Scott County, 0.86 mi SE of Blue Grass
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.510, -90.760

An off duty firefighter reported quarter to golf ball size hail.

Flash Flood, Muscatine

When
June 3, 6:55 PM CST to 9:55 PM CST
Where
Muscatine County, 0.52 mi W of Wildcat Den State Pk to 0.72 mi WNW of Wildcat Den State Pk
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
41.470, -90.890

A culvert washed out a portion of the Wildcat Den State Park boundary trail. The time of the event was estimated using radar.

Hail, Muscatine

When
June 3, 6:59 PM CST
Where
Muscatine County, 1.25 mi ENE of Fairport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.440, -90.900

A trained spotter reported that pea to dime sized hail was falling intermittently.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895083, 895084, 895094, 895101, 895106, 895080, 895107.